What is naloxone?
Naloxone, also known as narcan, is a temporary opioid overdose antidote that reverses the effects of opioids. It is not effective at treating overdoses related to benzodiazepines (such as Valium®, Xanax®, or Klonopin®) or other types of drugs (such as methamphetamine or cocaine). It cannot be abused, and giving naloxone to someone who is not overdosing on opioids will not hurt them. Naloxone is available in different versions, such as in a syringe or in a nasal spray. NARCAN® 4 mg Nasal Spray is available over-the-counter.
Report an Overdose
Naloxone can be purchased at most local pharmacies.
Wyoming State Statutes §35-4-901 through 906, which became effective on July 1, 2017, expanded access to opioid overdose antagonist medication to include law enforcement, firefighters, and the general public and allows pharmacists to prescribe naloxone to individuals. Previously, only medical personnel and the top three levels of emergency medical services (EMS) were authorized to administer naloxone.
Free NARCAN® is now available for agencies, businesses and organizations in Wyoming. For more information visit: https://health.wyo.gov/behavioralhealth/mhsa/mat/.
Where can I get trained to respond to an overdose?
Training first responders (firefighters, police officers, and EMTs) and bystanders (family, friends, and others) on recognizing and responding to an opioid overdose is essential. Anyone who uses heroin or opioid medication, especially those who have never used or have not used in a while, can be at risk of an overdose. Find out how you can save a life.
- EMTs – See the Office of Emergency Medical Services
- Law enforcement – Contact the Wyoming Association of Sheriffs and Chiefs of Police
- Other First Responders and Bystanders – Get free online training at https://www.getnaloxonenow.